Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Aberdeen, SD

June 18, 2001Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 1:16 AM CDT for Lyman County, South Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 1:16 AM CDT (06:16 UTC)
Expired
Jun 18, 2001, 2:15 AM CDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:00 AM CDTHail 1.25Kennebec, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 180617
SVRABR

SDC085-180715-
/NEW.KABR.SV.W.0102.180616-180715/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
116 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 215 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF VIVIAN...OR ABOUT 15 MILES
  SOUTHWEST OF PRESHO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIVIAN AROUND 120 AM CDT
  PRESHO AROUND 130 AM CDT
  KENNEBEC AROUND 140 AM CDT
  LYMAN AROUND 150 AM CDT
  RELIANCE AROUND 155 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4399 10036 4373 10036 4372 9940 4401 9941

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:50 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 17, 9:50 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CST SUN JUN 17 2001

STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS
LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN
ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN
FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE
PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE
GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO
OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL
CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS
CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW.

.ABR...NONE.
TDK

In the hours before

Local storm report, Jun 17, 8:28 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
828 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    JAVA                      SD   .88 INCH HAIL
06/17/01   WALWORTH

0220 PM    BOWDLE                    SD   .75 INCH HAIL
06/17/01   EDMUNDS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:35 AM CDTSevere Thunderstorm WarningABRJones55 min
Jun 18, 2:38 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand37 min
Jun 18, 4:59 AM CDTSevere Thunderstorm WarningABRBuffalo46 min
Jun 18, 6:10 AM CDTSevere Thunderstorm WarningABRCorson65 min
Jun 18, 4:20 PM CDTTornado WarningABRSpink25 min
Jun 18, 4:46 PM CDTSevere Thunderstorm WarningABRClark, Spink29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.